Over The Counter – Daily Leader

If you were to walk through the sinus and allergy section of any drug store you would see a variety of medications with seemingly overlapping claims to help your allergy and sinus symptoms. It seems like it is almost a game of chance to select the safe and appropriate preparation to help with your symptoms, and most of the claims of effectiveness are from advertising or from the manufacturer. Many of these medications contain medicines that are actually detrimental to the overall health of your nose and sinuses if used for too long. In our practice we see patients everyday that have used some of these sprays and medicines to the point that they have chronic symptoms all of the time. Someone decided somewhere along the line that the very real side effects of common cold and cough remedies were not significant enough to limit their use. Additionally most of these preparations have not proven that they work better than a placebo (sugar pill) in treating the problems for which they are sold.

The epitome of this is rhinitis medicamentosa caused by frequent or long term use of Afrin ® or any preparation with either active ingredient oxymetazoline or phenylephrine. These medicines work by causing the blood vessels in the nose to get smaller this is why the medicine works well for nosebleeds and congestion. The problem is this effect is short lived and if used for too long your nose will soon depend on Afrin® or else the blood vessels will be larger and your nasal symptoms will worsen. There is another although less common but more serious side effect of a hole being formed in the middle part of the nose, these so called septal perforations are difficult to treat and usually require surgery to correct. These sprays also have the potential to increase blood pressure if used frequently and for a long period of time.

Antihistamines (Benadryl, Claritin, Zyrtec, Allegra, etc), which are one of the more frequently used over the counter medicines have a drying effect that is why they are so effective for people with allergies that have a chronic runny nose; they also work to a lesser degree for nasal stuffiness. When a sinus infection occurs you do not want anything to hinder the drainage of mucous and pus from the sinuses, when antihistamines are taken they cause the mucous and pus to thicken and this prevents proper drainage of the sinuses and can actually worsen the problem.

Although they are frequently prescribed along with an antibiotic to treat a sinus infection in a person who also has underlying allergies, they are not beneficial and possibly harmful in someone who does not have allergies. A larger and more serious problem is when these over the counter medications are given to children. The FDA has specifically issued a warning in January 2008 stating that due to possible life threatening side effects children under 2 years of age should not be given over the counter cold and cough medications. Additionally, the American Academy of Pediatrics does not recommend the use of these medications in children under 6 without first consulting your doctor due to side effects and lack of evidence that the medicines work. The elderly can also experience severe side effects of confusion, urinary retention, bleeding, and serious interactions with prescription medicines when taking over the counter medicines, therefore discussion with your physician before self-medicating is important.

Over the counter remedies can be a convenient and relatively inexpensive option for common medical problems although as described above there can be serious adverse events associated with their use. Unlike the side effects of prescription medicines that we are all educated about either by our doctor or pharmacists, there seems to be less knowledge of the harmful effects of more readily available medicines. It is important to talk to your doctor about which medicines you should choose if any in the context of your medical history, drug allergies, and current medications, with special caution to using any of them in children. Additionally if you have a recurring sinus, allergy, or other medical problem that you are self medicating for, you owe it to yourself to have a formal evaluation by your doctor to determine the exact cause of it and a plan of action to help remedy it for good.

Ryan C. Case, MD is a native of Lincoln County. He practices Otolaryngology in
Brookhaven, where he resides with his family.

Posted in Blog